Who Should Use Narcan?
Professional research has determined that anyone who is at risk of an opioid overdose, should have a take-home naloxone prescription, or narcan kit. Narcan should only be taken by those who are experiencing an opioid overdose.
What Drugs Does Narcan Reverse?
The drugs narcan works to reverse the effects of are opioids, and only opioids. Narcan does not work to treat any other type of drug overdose, or general overdose symptoms. Drugs that narcan reverses the effects of include (but are not limited to):
- Morphine overdose
- Heroin overdose
- Fentanyl overdose
Narcan is NOT a Cure!
Narcan Side Effects
Narcan is not a controlled medication or substance. An individual cannot become addicted to Narcan, and it does not have any street value. The most prominent Narcan effect is its ability to reverse opioid overdose symptoms, allowing patients the ability to breathe normally until emergency medical assistance arrives. These are all very good characteristics and facts for the drug, but it should also be noted that although Narcan comes with minimal risks, and that Narcan side effects can occur after overdose.
Narcan Side Effects After Overdose
After administering Narcan, the most severe Narcan effect is that it has the potential to onset opioid withdrawal symptoms within patients who used the drug heavily, or for extended amounts of time. Or rather, Narcan side effects after an overdose, can result in the onset of opioid withdrawal symptoms. Thus, Narcan side effects can include:
- Body aches
- Rapid heart rate
- High blood pressure
- Intense drug craving
- Slight fever
- Stomach pain
Rarer, more severe side effects Narcan can bring on (also associated with opioid withdrawal) are:
Typically, these types of symptoms only occur with higher doses of Narcan. The higher the dose of Narcan, the higher the risk for the individual experiencing opioid withdrawal symptoms after administration.
Research shows that there are currently no absolute narcan contraindications in the event of an emergency. The only known relative contraindications for narcan, is the result of hypersensitivity in patients to naloxone itself.
Can you Overdose on Narcan?
Narcan is used to reverse the side effects of opioid overdose. It itself is not a controlled substance, and is considered to be non-addictive. Therefore, although narcan is used to help treat an overdose, it is not possible to overdose, as a result of taking “too much” narcan. Although, taking increased amounts of narcan can result in the onset of acute opioid withdrawal symptoms, following use.
Narcan statistics show that in 2018, the United States as a whole, reported 67, 367 overdose-related deaths – which was 4.1% fewer nationally recorded deaths than in 2017. Of these deaths, opioids were cited to have been the cause of 70%, or 46, 802, of those recorded endings. Narcan facts also noted in the year 2018, the state of Florida was recorded as having the highest national average for opioid prescriptions, at a rate of 53.7 prescriptions per 100 people. Access to Narcan, or naloxone, has helped reduce the number of opioid-related deaths in Florida though.
- August of 2016, the Florida Department of Children and Families, introduced the opioid overdose prevention program, statewide
- 40,000 Narcan kits distributed to over 76 providers, enrolled in the program
- Each Narcan kits includes two doses of nasal spray
- 3,100 individuals trained to recognize opioid overdose statewide
- In November 2018, the Department launches the Opioid Overdose Prevention Awareness Campaign
- 2018 also saw the opening of 52 Opioid Treatment Programs statewide
Narcan Treatment & Your Recovery
Opioid addiction is a very serious matter, that many struggle to live with every day. Narcan is a life-saving drug, used to reverse the effects of an opioid overdose. Intranasal Narcan and Narcan injections can be used in the event of an emergency, with few Narcan contraindications occurring. At St. John’s Recovery Place, our staff are trained to administer Narcan with the utmost concern for professionalism and client safety however it is important to understand that Narcan nasal spray is not a cure for opioid addiction, and should not be relied upon heavily to save anyone’s life. While it can help, we recommend seeking treatment for opioid addiction if you, or someone you love, is struggling. Call our admissions team at 833-397-3422 to learn more about Narcan for opioid overdose and the various opioid rehab options available at SJRP.